Breastfeeding mothers warned about painkiller use

16:53, July 01, 2011      

Email | Print | Subscribe | Comments | Forum 

Breastfeeding mothers should limit their use of codeine-containing painkillers to four days as they can cause harm, an Australian doctor warned on Friday.

The warning is being discussed at a meeting of anesthetists in Sydney.

"New mothers should limit their use of codeine-containing painkillers to no more than four days and, if they feel drowsy while taking this medication, cease its use and have their baby examined by a doctor for signs of drowsiness," Sydney's Royal North Shore Hospital anesthetist Dr. Gavin Pattullo said.

"This is because codeine needs to be metabolized by the liver into morphine to offer pain relief and this liver conversion process is very unpredictable," Pattullo said.

"Some patients' livers produce large amounts of morphine after taking codeine, causing drowsiness, while others fail to produce any morphine at all."

Pattullo said for breastfeeding mothers, a large dose of morphine could make its way into the baby and result in the baby's death by overdose.

"While new mums shouldn't be unnecessarily alarmed, they need to be aware that codeine-containing painkillers in certain circumstances can cause harm," he said.

Breastfeeding mothers are being advised to see a doctor if their baby gets sleepy while taking the painkillers.

Source: Xinhua
 
 
     
 
 
 
     
 
 
 
  Weekly review  
 
 
 
     
 
 

(Editor:张茜)

  • Do you have anything to say?

双语词典
dictionary

  
Special Coverage
  • Beijing-Shanghai High-Speed Train now in Operation
  • From drought to floods
Major headlines
Editor's Pick
  • Egyptian protestors yell slogans after clash with security forces
  • Grand gathering marking CPC anniversary closes
  • Mandopop divas join hands for "Perfect" concert
  • Britain's Prince William, wife Kate start Canadian tour in Ottawa
  • Kyrgyz children malnutritioned: UNICEF director
  • 10,000 Chilean students march for education reform
Hot Forum Discussion